Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Jacksonville, FL

June 26, 1997Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 26, 1997, 3:05 PM EDT for Saint Johns County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 3:05 PM EDT (19:05 UTC)
Expired
Jun 26, 1997, 4:00 PM EDT
In force
55 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KNIP), launched 12:00Z, 7.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS1 KJAX 261910 RRA
SVRJAX
FLC109-262000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...ST. JOHNS COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
AT 305 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
THUNDERSTORM IN CENTRAL ST JOHNS COUNTY. THE STORM IS MOVING VERY SLOWLY
SOUTHWARD.  HAIL AND DEADLY LIGHTNING ARE THE PRIMARY THREATS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT THU JUN 26 1997

ABUNDANT MOISTURE...HI TEMPS...DRY AIR IN MID LVLS RESULTING IN MOD
CAPES TO 4000 J/KG AND MOIST FLUX CONV LEADING TO ISOLD HAILERS OVER S
PTNS OF CWA. EXPECT THIS TO TRACK SLWLY N-NE INTO FL AND GA CSTS UNTIL
SHORTLY AFT SS.

TONIGHT..EXPECT TSTM ACTIVITY TO DISSIPATE WITH PATCHY BR AROUND AREA.

FRIDAY...EXPECT MORE HEAT AND HUMIDITY WITH FRONTAL BOUNDARY STAYING N
OF FA. EXPECT SOME STG/SVR STMS WITH SOME UPR LVL FORCING AND ADDED
INSTABILITY FROM FRONTAL BOUNDARY.

FRIDAY NIGHT...EXPECT WINDS TO STAY UP SO BR NOT LIKELY.

SAT...MORE OF SAME WITH LO FORECAST TO DEVELOP IN S GA PER NGM.

SSI TB 075/090/071/088 12464
JAX TB 074/092/073/089 12554
GNV TB 070/094/071/092 12543

LIGHT

In the hours before

Special weather statement, Jun 26, 9:30 AM EDT, 5 hours 35 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-261915-

HAZADOUS WEATHER OUTLOOK UPDATE FOR NE FLORIDA AND SE GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU JUN 26 1997

A SOUTHWEST FLOW WILL DEVELOP WITH PLENTY OF SUNSHINE AND MOISTURE
TO DESTABILIZE THE ATMOSPHERE. ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA TODAY A SLIGHT RISK OF PULSE SEVERE WEATHER WILL
DEVELOP. A MIDLEVEL DRY INTRUSION WILL INCREASE THE CHANCES OF
DOWNBURSTS AND HAIL OVER THE PREVIOUS FEW DAYS.

A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE
DANGEROUS LIGHTNING...HAIL....HEAVY RAIN...AND STRONG DOWNBURST
WINDS AS THEY TRACK SLOWLY EASTWARD.  THE PRIMARY THREATS WILL BE
HAIL AND DOWNBURST WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY PARTICULARLY
ALONG THE FLORIDA/GEORGIA BORDER AREA FROM THE SUWANNEE VALLEY
EASTWARD TO THE EAST COAST.

WELSH
Special weather statement, Jun 26, 9:34 AM EDT, 5 hours 31 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-261915-

HAZADOUS WEATHER OUTLOOK UPDATE FOR NE FLORIDA AND SE GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT THU JUN 26 1997

A SOUTHWEST FLOW WILL DEVELOP WITH PLENTY OF SUNSHINE AND MOISTURE
TO DESTABILIZE THE ATMOSPHERE. ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA TODAY A SLIGHT RISK OF PULSE SEVERE WEATHER WILL
DEVELOP. A MIDLEVEL DRY INTRUSION WILL INCREASE THE CHANCES OF
DOWNBURSTS AND HAIL OVER THE PREVIOUS FEW DAYS.

A FEW STORMS MAY REACH SEVERE THUNDERSTORM LIMITS AND PRODUCE
DANGEROUS LIGHTNING...HAIL....HEAVY RAIN...AND STRONG DOWNBURST
WINDS AS THEY TRACK SLOWLY EASTWARD.  THE PRIMARY THREATSJ WILL BE
HAIL AND DOWNBURST WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY PARTICULARLY
ALONG THE FLORIDA/GEORGIA BORDER AREA FROM THE SUWANNEE VALLEY
EASTWARD TO THE EAST COAST.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:15 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion60 min
Jun 26, 2:55 PM EDTSevere Thunderstorm WarningJAXPutnam65 min
Jun 26, 3:13 PM EDTSevere Thunderstorm WarningJAXMarion62 min
Jun 26, 3:34 PM EDTSevere Thunderstorm WarningJAXClay56 min
Jun 26, 3:43 PM EDTFlash Flood WarningJAXMarion3 hr
Jun 26, 3:54 PM EDTSevere Thunderstorm WarningJAXFlagler51 min
Jun 26, 4:04 PM EDTSevere Thunderstorm WarningJAXGilchrist56 min
Jun 26, 4:30 PM EDTSevere Thunderstorm WarningJAXSuwannee60 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.